Montana, 2019Tornado and Hail in Montana, June 27, 2019
June 27, 2019 · NWS BYZ · 3 events in 2 counties and zones
A strong jet max moved over the north central portions of the state during the late afternoon into the early evening hours. This resulted in severe thunderstorms across Golden Valley and Wheatland Counties with a brief tornado touchdown west of Judith Gap.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet max moved over the north central portions of the state during the late afternoon into the early evening hours. This resulted in severe thunderstorms across Golden Valley and Wheatland Counties with a brief tornado touchdown west of Judith Gap.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 27, 2:03 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 27, 2:03 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Billings MT
303 PM MDT Thu Jun 27 2019
.SHORT TERM...valid for Fri and Sat...
The environment remains ripe for thunderstorms across the region.
The focus of most parameters, including high precip water values
is painted across northern Montana where helicity tracks from the
short term models are clustered. However, I am concerned over some
impulses working up through western Wyoming aimed right at
Yellowstone county later today. This is related to a jet let at
500 mb. Some models are suggesting a drying south wind may mix
down to the surface as this feature crosses our CWA late today.
However, if cap erodes first we could see some storms pop big.
Drier air evident in Paradise Valley and in some foothill
locations slowly working north.
Bottom line...isolated thunderstorms remain a possibility from
foothills north later today if cap breaks in time. If they
develop, could go severe based on the abundant CAPE and shear
over the region. They will probably have a defining back edge with
little additional development behind them in the evening. We will
aggressively update as time allows to remove mention of
thunderstorms and severe as dry air works north. Storms that form
will likely be north and east of Billings later this evening...and
eventually move out of our CWA overnight.
A weak front tries to move through the area early Friday supported
by thunderstorm outflow from NC Montana, but stalls out in the
morning with easterly winds increasing late morning and resetting
the atmosphere similar to Thursday. The difference may be that
many of the models develop a stronger cold pool from Friday
afternoon convection to the north which gives a better frontal
push into Friday evening that could be a stronger focus for storm
development. Right now larger scale models keep precipitation
chance low with isolated thunderstorm coverage. CIPS analogs
indicate a good probability for severe storms through most of the
forecast area for Friday based on the latest NAM forecast. Will
have to see how shorter range CAM models handle this set up as we
move into their time range. For now, further limited PoPs to the
western zones during the day. Temperatures Friday will be a bit
cooler than Thursday ranging from the upper 70s west to the upper
80s east. BT
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Nothing new for the extended period. It looks seasonally unsettled
with multiple disturbances crossing the region bringing showers
and thunderstorms to the area most afternoons and evenings. An
upper low is progged to move into the Pac NW around the middle of
next week, with models differing in the timing of associated
shortwaves moving through the region. High temperatures look to
range from the 70s to 80s most days, with low temperatures in the
40s and 50s. BT
&&
.AVIATION...
Isolated showers and thunderstorms will begin to develop this
afternoon and evening. Erratic gusty winds are possible along with
hail and heavy rain. Localized MVFR/IFR conditions are possible
with these storms. Otherwise, expect VFR conditions to persist.
Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 058/085 059/081 058/082 058/084 058/083 057/079 056/080
21/U 22/R 23/R 43/R 22/R 23/T 42/R
LVM 052/080 051/079 050/079 052/082 051/080 050/078 050/079
12/T 23/R 22/R 33/R 33/R 34/T 43/T
HDN 058/086 058/081 059/083 058/084 058/083 056/078 056/080
21/U 11/B 33/R 43/R 22/R 33/T 42/T
MLS 060/088 060/082 058/081 058/083 059/083 056/079 055/079
31/B 21/B 32/B 33/T 22/R 23/T 32/T
4BQ 060/090 060/083 059/081 058/082 059/083 057/079 057/080
10/U 11/B 43/R 54/T 22/R 33/T 42/T
BHK 060/087 061/084 057/079 057/079 058/082 055/077 054/077
20/B 21/B 32/R 34/T 33/R 33/T 42/T
SHR 056/088 055/081 056/081 055/084 055/083 053/079 053/081
00/U 11/U 36/T 65/T 43/R 34/T 43/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 27, 1:46 PM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
246 PM MDT Thu Jun 27 2019
MTZ028>042-056>058-063>068-281000-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-
246 PM MDT Thu Jun 27 2019
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.
* WHAT...Risk of Strong to Severe Thunderstorms.
* WHERE...Southern Montana.
* WHEN...This evening and Friday.
* ADDITIONAL DETAILS...Though thunderstorms will be less numerous
this evening and Friday, any storms that do develop may become
strong to severe. Very large hail will be the main threat with
any strong to severe storms. Locally damaging wind gusts and
heavy rainfall are also possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Plan outdoor events and activities in the morning if possible. Be
sure to have a plan to get to shelter should thunderstorms develop.
Have a way to receive weather alerts and keep a close eye on the
sky while outdoors.
&&
In the hours before
Local storm report, Jun 27, 11:52 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1252 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL OTTER 45.21N 106.28W
06/26/2019 M1.75 INCH POWDER RIVER MT PUBLIC
MOST HAIL AROUND PING PONG SIZE.
0719 PM HAIL 6 WNW POWDERVILLE 45.82N 105.41W
06/26/2019 M2.75 INCH CUSTER MT PUBLIC
1 PASTURE AND AT LEAST 1 ALFALFA FIELD DESTROYED.
0836 PM TSTM WND DMG BIDDLE 45.11N 105.34W
06/26/2019 POWDER RIVER MT PUBLIC
TREE DOWN ON A BUILDING ALONG WITH HAIL OVER AN INCH.
0836 PM HAIL BIDDLE 45.11N 105.34W
06/26/2019 M1.25 INCH POWDER RIVER MT PUBLIC
TREE DOWN ON A BUILDING ALONG WITH HAIL OVER AN INCH.
0900 PM HEAVY RAIN 8 S BELLE CREEK 45.02N 105.10W
06/26/2019 M1.50 INCH POWDER RIVER MT TRAINED SPOTTER
&&
CARROTHERSSpecial weather statement, Jun 27, 4:10 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Billings MT
510 PM MDT Thu Jun 27 2019
MTZ063-272345-
Judith Gap MT-
510 PM MDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of White Sulphur Springs, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Judith Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4671 10987 4671 10984 4669 10983 4669 10974
4654 11020 4655 11027 4671 11027 4671 11021
4672 11019 4672 11013 4674 11012 4675 11009
4674 11003 4675 10996
TIME...MOT...LOC 2310Z 239DEG 28KT 4661 11035
SetzenfandLocal storm report, Jun 27, 4:38 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 10 NW HARLOWTON 46.60N 110.18W
06/27/2019 WHEATLAND MT PUBLIC
MULTIPLE BRIEF FUNNEL CLOUDS.
&&
BETTornado, Wheatland
- When
- June 27, 4:38 PM MST
- Where
- Wheatland County, 11.85 mi W of Judith Gap
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 46.680, -110.000
A weak tornado touched down briefly over open areas in the foothills of the Little Belt Mountains.
Hail, Wheatland
- When
- June 27, 6:12 PM MST
- Where
- Wheatland County, 11.15 mi N of Hedgesville
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.610, -109.470
Hail, Golden Valley
- When
- June 27, 6:20 PM MST
- Where
- Golden Valley County, 19.14 mi NNW of Franklin
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 46.640, -109.340
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827278, 827275, 827276.